8.13.2010

It has a name.

Microscopic Colitis (Collagenous colitis, lymphocytic colitis)

What is microscopic colitis?
Microscopic colitis is an inflammatory disease of the colon that causes chronic diarrhea and sometimes abdominal pain. Because the majority of the inflammation can only be visualized using a microscope of biopsies, it is called "microscopic". Although originally the colon seen at colonoscopy was thought to be normal, it is routine to notice patchy areas of mild redness and swelling.

What are the symptoms associated with microscopic colitis?
Chronic diarrhea is the most common sign. This diarrhea is watery and nonbloody, and often starts quite suddenly. The diarrhea may become constant, or in some people, it's intermittent, with symptoms improving and then worsening again in a repeated cycle. Most affected people may have from four to nine watery bowel movements a day, although up to 20 daily bowel movements are possible with this condition. Signs and symptoms often are present for months before a proper diagnosis is made.

Signs and symptoms of collagenous colitis and lymphocytic colitis include:

  • Chronic diarrhea
  • Abdominal pain or cramps
  • Abdominal bloating (distention)
  • Modest weight loss
  • Nausea
  • Fecal incontinence
  • Dehydration


What is the difference between the terms microscopic colitis, collagenous colitis, and lymphocytic colitis?
These are three terms used to describe essentially the same syndrome. Microscopic colitis is the most general term. Collagenous colitis is used when collagen (a pink protein seen on a biopsy of the colon) is present, and some people use the term lymphocytic colitis when there is no excess collagen because there are lymphocytes seen in the tissue. However, lymphocytes are seen in collagenous colitis as well, making lymphocytic colitis an inaccurate term.

What is the cause of Microscopic Colitis?
Extensive data from animals suggest that any form of colitis is the result of the body's immune system setting up an unusual attack on the bacteria living in the colon. What makes the body suddenly recognize these bacteria as harmful and worthy of this attack is not fully understood but there are several clues based on my research. First, it is known that aspirin and other non-steroidal antiinflammatory drugs (NSAID's) can cause this reaction. Also, if the balance of less immune stimulating bacteria (we will call "good bacteria") and more immunostimulatory bacteria ("bad bacteria") favors the latter, inflammation can result. This can occur from use of antibiotics and probably from chronic consumption of certain foods that favor growth of bad bacteria.

Can microscopic colitis be associated with symptoms other than diarrhea or abdominal pain?
Because microscopic colitis is a chronic inflammatory syndrome associated with production by the immune system of chemical mediators that circulate in the blood, patients with microscopic colitis often experience fatigue, joint pains, muscle aches and fibromyalgia, and even fever is possible. Because the genes involved also predispose to other autoimmune syndromes, such diseases (like arthritis, thyroid disease, etc.) do occur in patients with microscopic colitis. If gluten sensitivity is present, many additional abdominal and other symptoms may be present.

6 comments:

  1. I think my cousin's wife had this... or at least some form of colitis. She lost a ton of weight and really suffered for awhile, BUT I think she is doing a lot better now! I'm so sorry you've been dealing with this. I sure hope they are able to give you some relief!

    ReplyDelete
  2. Hooray for something with a name! So what happens now? I didn't see a whole lot about what to do to fix it...except maybe pinpointing problem foods? Are there certain foods that typically cause problems for people with colitis? Hope you're able to find a little relief now that you know exactly what you're fighting!

    ReplyDelete
  3. Since diet/fiber has never helped (as my symptoms don't seem to be triggered by specific foods), I was prescribed Welchol. It has agents that bind the stools together and has proven very effective for getting rid of the trots. I can increase/decrease my dosage as needed depending on my symptoms. I've read good things online. If that doesn't work, they'll try me on one other medication (the name slips my mind) and then move me to a steroid - which they want to avoid because of side effects and stuff.

    ReplyDelete
  4. Good for you that it has a name. Have you tried gluten free food? It wouldn't hurt to try and there's lots of yummy gluten free food out there. My mom & uncle had a lot of the symptoms described here, then tried gluten free food and now they're fine. As long as they stick with it.

    ReplyDelete
  5. We're glad you're on your way to solving this thing. I also wonderd if going gluten free would help you. Keep us posted, and hopefully you are feeling MUCH better!

    ReplyDelete
  6. Wow Kel, you've just had it rough lately. I'm sorry you have had to go through all of this, but I hope now that they know what it is there's an end in sight. What did the Dr. say you have to do next? What foods to avoid, etc?

    ReplyDelete